Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 88, NWS Jackson, KY

July 6, 2000Jackson County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 6, 2000, 6:15 PM EDT for Jackson County, Kentucky. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 6, 2000, 6:15 PM EDT (22:15 UTC)
Expired
Jul 6, 2000, 6:45 PM EDT
In force
30 min
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jackson County, KY

What was reported inside it

TimeReportWhereRemark
Jul 6, 6:35 PM EDTThunderstorm WindMc Kee, KYStrong winds brought several trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

768 
WUUS53 KJKL 062216
SVRJKL
KYC109-062245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
615 PM EDT THU JUL 6 2000

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN KENTUCKY
  THIS INCLUDES THE CITY OF MCKEE

* UNTIL 645 PM EDT

* AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ALCORN...OR ABOUT 10 MILES NORTHWEST OF
  MCKEE...MOVING SOUTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER SANDGAP AT 620 PM EDT
  OVER COLLINGSWORTH...WANETA AT 625 PM EDT
  OVER HURLEY...2 MILES WEST OF MCKEE AT 635 PM EDT
  OVER SHOP BRANCH AT 640 PM EDT
  OVER DABOLT...DEESE...2 MILES WEST OF OLIN AT 645 PM EDT

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. 
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON KY.

LAT...LON 3757 8398 3753 8419 3732 8408 3734 8388

HAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:20 PM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 6, 3:20 PM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
320 PM EDT THU JUL 6 2000

FORECAST CHALLENGE IS PRECIP IN EARLY FIRST PERIOD.

500 MB CHART SHOWING BUILDING AMPLIFIED RIDGE OVER MID SECTION OF
THE COUNTRY WITH FLANKING TROUGHS ON THE COASTS.  NORTHWEST FLOW
ACROSS EASTERN KENTUCKY ON NORTHEASTERN SIDE OF UPPER RIDGE.  WARM
850 MB RIDGE OF HIGH PRESSURE OVER MISSISSIPPI VALLEY.

TSRA MOVING INTO CWA FROM THE NNW ALONG AND SOUTH OF A SURFACE
FRONTAL BOUNDARY.  ALSO A WEAK SHORTWAVE PASSING THROUGH NORTHWEST
FLOW.

WILL WAIT UNTIL LAST MINUTE FOR DECISION ON WHAT TO DO WITH FIRST
PERIOD AND WHAT ZONE BREAK UP I WILL HAVE FOR SHOWERS ENDING.  MAY
INCLUDE DA MENTION OF ENDING PRECIP IN SOUTHWEST HALF OF ZONES.

REST OF PACKAGE LOOKS DRY WITH MOS NUMBERS LOOKING FAIRLY
REASIONABLE.  MAY UP THE MINIMUM TEMPS A TAD FOR THE NEXT COUPLE OF
NIGHTS.

.JKL...NONE.

HEINLEIN

In the hours before

Local storm report, Jul 6, 1:30 PM EDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
130 PM EDT THU JUL 06 2000

...ADDITIONAL REPORTS FROM STORMS ON WEDNESDAY JULY 5...

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    HYDEN                     KY   FLOOD
07/05/00   LESLIE                         PEBBLE CREEK DR.
                                          WASHED OUT. REPORTED
                                          BY SPOTTER.

0645 PM    EVARTS                    KY   WIND DAMAGE
07/05/00   HARLAN                         SEVERAL TREES
                                          DOWN ON KY HWY 38.
                                          REPORTED BY STATE POLICE.

0740 PM    EVARTS                    KY   FLOOD
07/05/00   HARLAN                         2 FEET OF WATER OVER
                                          KY HWY 215. REPORTED BY
                                          STATE POLICE.

0645 PM    CUMBERLAND                KY   WIND DAMAGE
07/05/00   HARLAN                         ONE 8 INCH DIAMETER TREE
                                          DOWN BLOCKING THE ROAD.
                                          REPORTED BY MAYOR/S OFFICE
                                          IN LYNCH.

0645 PM    COUNTY WIDE               KY   FLOOD
07/05/00   MARTIN                         SEVERAL MUDSLIDES AROUND
                                          THE COUNTY. REPORTED BY
                                          COUNTY HIGHWAY DEPT.

INGRAM/PELTON

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.